Risperidone-induced bulbar palsy-like syndrome

Sico JJ; Patwa H

Dysphagia;26(3):340-3, 2011 Sep.

There have been several case reports of risperidone-associated dysphagia. Risperidone-induced bulbar palsy-like syndrome has not been previously described. We report on a 58-year-old gentleman with prior history of schizophrenia and remote chlorpromazine use with no history of extrapyramidal symptoms who experienced acute onset of dysphagia and facial diplegia with hyperprolactinemia while being treated with risperidone. To date there have been five reported cases of dysphagia associated with risperidone, occurring by such mechanisms as isolated pharyngeal dysfunction from pharyngeal constrictor palsy and dystonia, drug-induced parkinsonism, and acute dystonic reaction. These cases were associated either with initiation or up-titration of risperidone, with complete resolution of dysphagia after medication discontinuation or dose change. Our patient developed dysphagia within 2 weeks of taking risperidone and completely resolved 1 month after the medication was stopped. Unlike other reported cases, our patient also experienced symptomatic hyperprolactinemia, another known side effect of risperidone. Physicians should also be aware that risperidone can be associated with oropharyngeal dysphagia secondary to an acute bulbar palsy-like syndrome that places patients at increased risk of aspiration events and its associated morbidity and mortality.

ACESSE O PERIÓDICO

Anúncios

Deixe um comentário

Preencha os seus dados abaixo ou clique em um ícone para log in:

Logotipo do WordPress.com

Você está comentando utilizando sua conta WordPress.com. Sair /  Alterar )

Foto do Google+

Você está comentando utilizando sua conta Google+. Sair /  Alterar )

Imagem do Twitter

Você está comentando utilizando sua conta Twitter. Sair /  Alterar )

Foto do Facebook

Você está comentando utilizando sua conta Facebook. Sair /  Alterar )

Conectando a %s